Alert archive / Montana / Special Weather Statements in 2013

Special Weather Statement, NWS Great Falls, MT

July 8, 2013Liberty County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 8, 2013, 2:21 AM MDT for Liberty County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2013, 2:21 AM MDT (08:21 UTC)
Expired
Jul 8, 2013, 3:00 AM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Liberty County, MT

The radar

The Great Falls radar (KTFX), 76 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2013-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2013-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WWUS85 KTFX 080821
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 AM MDT MON JUL 8 2013

MTZ013-044>046-049-080900-
CHOUTEAU MT-EASTERN PONDERA MT-EASTERN TETON MT-LIBERTY MT-TOOLE MT-
221 AM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EASTERN
TETON...SOUTHEASTERN TOOLE...SOUTHWESTERN LIBERTY AND WESTERN
CHOUTEAU COUNTIES UNTIL 300 AM MDT...

AT 219 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF THE KNEES...OR 22 MILES
SOUTHEAST OF CONRAD...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN PONDERA COUNTY...
  RURAL EASTERN TETON COUNTY...
  RURAL WESTERN CHOUTEAU COUNTY...
  RURAL NORTHEASTERN TETON COUNTY...
  RURAL SOUTHWESTERN LIBERTY COUNTY...
  RURAL SOUTHEASTERN TOOLE COUNTY...


LAT...LON 4835 11129 4810 11097 4788 11155 4802 11173
TIME...MOT...LOC 0821Z 229DEG 10KT 4801 11154

$$

SUK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 11:07 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 7, 11:07 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1107 PM MDT Sun Jul 7 2013

...UPDATE TO AVIATION...
Updated 0500z

Primary concern for the effective period will be potential for
strong to severe convection tomorrow as an upper level disturbance
moves across the area. Strong thunderstorms should begin to form
during the late morning and gradually move eastward across the
forecast area. Temporal/spatial details are still vague but
attempted to depict timing of convection as best as possible.
Convective potential should gradually diminish by late in the
effective period as the system moves off to the east. Foltz

&&

.UPDATE...

Have updated the grids to remove the severe thunderstorm watch
from all but Judith Basin and Fergus counties where convection is
ongoing. Will see continuation of scattered showers across
primarily southwest zones for the next few hours before
dissipating. Remainder of forecast appears reasonable. Foltz

&&

.PREVIOUS DISCUSSION...
/ISSUED 620 PM MDT Sun Jul 7 2013/

Tonight through Thursday...With good instability and some disturbed
flow aloft, mainly over the southwest through central zones,
thunderstorm activity will continue into the evening and diminish
slowly. The zones will then be underneath weak ridging and southwest
flow aloft tonight ahead of a low pressure shortwave approaching
from the Pacific Northwest. This shortwave will approach the Rockies
Monday morning and good lift should be developing over the Rockies
by Monday morning and spread east during the day. At lower
levels, flow will be from the east to southeast. This will help
bring some higher dew point values into the region as well as
provide some shear to the vertical profile. Does not seem to be
much that would inhibit early convection over the Northern Rockies
and adjacent plains, thus could see storms developing early and
moving east. The CAPE profile remains strong with height and the
airmass will not be particularly warm with wet-bulb zeros around
10K so large hail is possible. Shear overall is not great but the
strongest values, those across the central zones (a band including
Helena and Lewistown), are significant. The shortwave will be
leaving the zones by late Monday evening and heights aloft will
once again build...but convective activity will be slow to end.
High pressure will continue to build aloft Tuesday and the airmass
will generally remain stable and dry. Zelzer

Tuesday night through Sunday... The broad upper level trough over
Central Canada will transition into to an upper level ridge centered
over the Four Corners Region to begin the long term period. A few
embedded shortwaves within the flow aloft will move across the
region, bringing chances for showers and thunderstorms as the
airmass destabilizes each afternoon with peak heating. However the
lack of moisture associated with the upper level ridge will severely
limit shower and thunderstorm growth to Thursday night and into the
weekend. The ridge will begin to slowly weaken and move through out
the time period... but little change to the pattern is expected
before late Saturday or Sunday when a shortwave trough out of
British Columbia moves across the Rockies and brings an associated
cold front with it. Temperatures throughout the week will be above
seasonal averages. Depending on location and strength of the upper
level system on the weekend temperatures may cool back to or
slightly below seasonal values for the weekend...however have remain
a little more conservative with temperatures for this time frame due
to the lack of confidence with the particulars for this system. Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  79  51  82 /  20  50  40  10
CTB  52  74  49  80 /  30  60  60  10
HLN  57  84  55  85 /  20  50  30  10
BZN  52  86  49  84 /  30  40  40  10
WEY  42  79  40  78 /  30  40  40  10
DLN  52  85  50  84 /  20  30  30  10
HVR  56  79  54  80 /  20  80  70  20
LWT  54  77  51  77 /  40  70  60  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 7, 5:48 AM MDT, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 AM MDT SUN JUL 7 2013

MTZ009>014-044>051-054-081200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
548 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS
AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY
WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL
LIKELY DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM PREDICTION CENTER HAS THIS PORTION OF NORTH CENTRAL
AND CENTRAL MONTANA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ON MONDAY. THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS WILL
LIKELY BE DAMAGING WINDS AND LARGE HAIL...BUT PERIODS OF HEAVY
RAINFALL ARE ALSO LIKELY. THIS SITUATION WILL CONTINUE TO BE
MONITORED FOR POSSIBLE SEVERE WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS
ARE ALWAYS APPRECIATED.

MTZ008-015-052-053-055-081200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
548 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS
AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY
WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL
LIKELY DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FOR MONDAY...WITH
GUSTY WINDS...HAIL...AND HEAVY RAINFALL POSSIBLE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS
ARE ALWAYS APPRECIATED.

In the hours before

Local storm report, Jul 7, 8:24 PM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             12 WNW SANTA RITA       48.85N 112.55W
07/07/2013  M1.50 INCH       GLACIER            MT   PUBLIC

            DELAYED REPORT OF HALF DOLLAR TO PING PONG BALL SIZE
            HAIL

&&

FOLTZ
Special weather statement, Jul 7, 8:38 PM MDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
838 PM MDT SUN JUL 7 2013

MTZ050-080330-
JUDITH BASIN MT-
838 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL
930 PM MDT...

AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF STANFORD...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   STANFORD...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4689 11057 4693 11065 4708 11064 4727 11038
      4705 11002
TIME...MOT...LOC 0238Z 223DEG 12KT 4701 11052
Special weather statement, Jul 8, 2:01 AM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
201 AM MDT MON JUL 8 2013

MTZ012-014-080845-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
201 AM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK AND
WESTERN CASCADE COUNTIES UNTIL 245 AM MDT...

AT 156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF CASCADE...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CASCADE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4758 11161 4736 11138 4713 11195 4729 11212
TIME...MOT...LOC 0801Z 235DEG 19KT 4726 11191

SUK
Special weather statement, Jul 8, 2:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 AM MDT MON JUL 8 2013

MTZ013-044>046-049-080900-
CHOUTEAU MT-EASTERN PONDERA MT-EASTERN TETON MT-LIBERTY MT-TOOLE MT-
221 AM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EASTERN
TETON...SOUTHEASTERN TOOLE...SOUTHWESTERN LIBERTY AND WESTERN
CHOUTEAU COUNTIES UNTIL 300 AM MDT...

AT 219 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF THE KNEES...OR 22 MILES
SOUTHEAST OF CONRAD...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN PONDERA COUNTY...
  RURAL EASTERN TETON COUNTY...
  RURAL WESTERN CHOUTEAU COUNTY...
  RURAL NORTHEASTERN TETON COUNTY...
  RURAL SOUTHWESTERN LIBERTY COUNTY...
  RURAL SOUTHEASTERN TOOLE COUNTY...

LAT...LON 4835 11129 4810 11097 4788 11155 4802 11173
TIME...MOT...LOC 0821Z 229DEG 10KT 4801 11154

SUK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:23 PM MDTSpecial Weather StatementTFXFergus37 min
Jul 7, 7:39 PM MDTSpecial Weather StatementTFXJudith Basin51 min
Jul 7, 8:38 PM MDTSpecial Weather StatementTFXJudith Basin52 min
Jul 8, 2:01 AM MDTSpecial Weather StatementTFXCascade44 min
Jul 8, 2:31 AM MDTSpecial Weather StatementTFXCascade44 min
Jul 8, 2:43 AM MDTSevere Thunderstorm WarningTFXCascade47 min
Jul 8, 3:05 AM MDTSpecial Weather StatementTFXCascade40 min
Jul 8, 3:09 AM MDTSpecial Weather StatementTFXLiberty51 min
Jul 8, 3:14 AM MDTSpecial Weather StatementTFXCascade46 min
Jul 8, 7:35 AM MDTSpecial Weather StatementTFXHill25 min
Jul 8, 8:00 AM MDTSpecial Weather StatementTFXHill30 min
Jul 8, 8:23 AM MDTSpecial Weather StatementTFXLewis and Clark, Teton22 min
Jul 8, 8:35 AM MDTSpecial Weather StatementTFXHill40 min
Jul 8, 9:04 AM MDTSpecial Weather StatementTFXCascade, Teton41 min
Jul 8, 9:07 AM MDTSpecial Weather StatementTFXToole38 min
Jul 8, 10:18 AM MDTSpecial Weather StatementTFXChouteau42 min
Jul 8, 12:48 PM MDTSpecial Weather StatementTFXBroadwater42 min
Jul 8, 1:28 PM MDTSevere Thunderstorm WarningTFXBroadwater, Meagher47 min
Jul 8, 1:49 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison41 min
Jul 8, 2:03 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin42 min
Jul 8, 2:14 PM MDTSevere Thunderstorm WarningTFXJudith Basin, Meagher46 min
Jul 8, 2:15 PM MDTSpecial Weather StatementTFXJefferson30 min
Jul 8, 2:26 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin34 min
Jul 8, 2:40 PM MDTTornado WarningTFXFergus35 min
Jul 8, 2:43 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Meagher32 min
Jul 8, 3:03 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison42 min
Jul 8, 3:11 PM MDTSevere Thunderstorm WarningTFXFergus49 min
Jul 8, 3:35 PM MDTSpecial Weather StatementTFXGlacier40 min
Jul 8, 3:35 PM MDTSevere Thunderstorm WarningTFXFergus25 min
Jul 8, 3:39 PM MDTSpecial Weather StatementTFXMeagher36 min
Jul 8, 3:58 PM MDTSpecial Weather StatementTFX47 min
Jul 8, 4:33 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Gallatin, Madison42 min
Jul 8, 4:52 PM MDTSpecial Weather StatementTFXPondera38 min
Jul 8, 4:56 PM MDTSevere Thunderstorm WarningTFXPondera, Teton, Toole49 min
Jul 8, 5:14 PM MDTSpecial Weather StatementTFXLewis and Clark46 min
Jul 8, 5:40 PM MDTSpecial Weather StatementTFXLiberty, Teton, Toole50 min
Jul 8, 5:50 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Liberty, Pondera, Teton40 min

Nearby

Special Weather Statements in Montana, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.